Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You and Your Team.

Learn More →

Unilateral Toxic Multicystic Goiter

Unilateral Toxic Multicystic Goiter Abstract To the Editor. —I was distressed to read the case report by Kern and Robbins that was published in the April Archives (1983;143:834-835). The case is interesting, but its management needs to be questioned.In the first place, the patient's thyroid studies were performed while she was receiving 0.1 mg/day of levothyroxine sodium. In the presence of glandular autonomy, this alone would have been enough to contribute to the hyperthyroidism. If the reason for surgery was hyperthyroidism, then the administration of levothyroxine should have been stopped and thyroid function studies checked four to six weeks later.A second error consisted of the administration of potassium iodide to prepare the patient for surgery. If the concern was hyperthyroidism, then either propranolol hydrochloride alone or antithyroidal drugs would have been appropriate preparation. Iodide alone in the presence of a toxic nodular goiter might have caused exacerbation of the hyperthyroidism.1 In general, References 1. Fradkin JE, Wolff J: Iodide-induced thyrotoxicosis. Medicine 1983;62:1-20.Crossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Internal Medicine American Medical Association

Unilateral Toxic Multicystic Goiter

Archives of Internal Medicine , Volume 143 (11) – Nov 1, 1983

Unilateral Toxic Multicystic Goiter

Abstract

Abstract To the Editor. —I was distressed to read the case report by Kern and Robbins that was published in the April Archives (1983;143:834-835). The case is interesting, but its management needs to be questioned.In the first place, the patient's thyroid studies were performed while she was receiving 0.1 mg/day of levothyroxine sodium. In the presence of glandular autonomy, this alone would have been enough to contribute to the hyperthyroidism. If the reason for surgery was...
Loading next page...
 
/lp/american-medical-association/unilateral-toxic-multicystic-goiter-MRTH3e0f0F
Publisher
American Medical Association
Copyright
Copyright © 1983 American Medical Association. All Rights Reserved.
ISSN
0003-9926
eISSN
1538-3679
DOI
10.1001/archinte.1983.00350110212052
Publisher site
See Article on Publisher Site

Abstract

Abstract To the Editor. —I was distressed to read the case report by Kern and Robbins that was published in the April Archives (1983;143:834-835). The case is interesting, but its management needs to be questioned.In the first place, the patient's thyroid studies were performed while she was receiving 0.1 mg/day of levothyroxine sodium. In the presence of glandular autonomy, this alone would have been enough to contribute to the hyperthyroidism. If the reason for surgery was hyperthyroidism, then the administration of levothyroxine should have been stopped and thyroid function studies checked four to six weeks later.A second error consisted of the administration of potassium iodide to prepare the patient for surgery. If the concern was hyperthyroidism, then either propranolol hydrochloride alone or antithyroidal drugs would have been appropriate preparation. Iodide alone in the presence of a toxic nodular goiter might have caused exacerbation of the hyperthyroidism.1 In general, References 1. Fradkin JE, Wolff J: Iodide-induced thyrotoxicosis. Medicine 1983;62:1-20.Crossref

Journal

Archives of Internal MedicineAmerican Medical Association

Published: Nov 1, 1983

References